Doc: Using red yeast rice and statin not recommended
Dear Dr. Roach: In a recent column, you said that red yeast rice acts as a kind of natural statin. Can natural and synthetic statins be used together?
Dear M.P.A.: Red yeast rice is a traditional Chinese food and medicine used for circulation. It was found to decrease cholesterol by about 15 percent, and analysis of the product shows that it contains a chemical called monacolin K, which is the active ingredient of the statin drug lovastatin.
I don’t recommend red yeast rice for most people because, like any natural product, the amount of the active compound varies. I prefer to give a known amount of the purified compound, so the person gets the same amount every day and I can adjust the dose if needed. I have patients who prefer natural products, so I recommend red yeast rice only for people who insist on this.
However, I would not combine it with another statin. In general, combining drugs of the same class — statins, blood pressure medicines, depression medicines or nonsteroidal anti-inflammatory medicines — does not increase the beneficial effect much, but it does dramatically increase the risk of toxicity and side effects. It’s generally better to use a complementary class. In the case of cholesterol treatment, people who need more than a statin usually need a better diet and more exercise.
There are few people I treat for cholesterol with a medication other than a statin these days, but some may benefit from ezetimibe or one of the newer PCSK-9 inhibitors.
Dear Dr. Roach: I am a diabetic and take gabapentin for symptoms of diabetic neuropathy. My family doctor suggested I use a rolling pin: I put it under my feet and roll it back and forth for about five minutes while sitting in a chair. It takes away the tingling.
Dear K.: I appreciate your writing. I often have talked about medical treatment for diabetic neuropathy, and this simple treatment may help some readers. Many physical therapists use a foam roller. An easy way to make one yourself is to cut a children’s “noodle’’ (a foam float used as a pool toy) into the appropriate size, rather than using a rolling pin. This can help some people with peripheral neuropathy, whether diabetic or non-diabetic. Everyone with peripheral neuropathy also should be taught how to inspect their feet daily for any potential problems and get a regular professional evaluation as well.
Dr. Roach writes: A recent column on tinnitus generated some interest among readers. Several readers wrote that tinnitus associated with hearing loss can be made better with hearing aids. I was asked about acupuncture and magnetic therapy, neither of which has strong evidence to support that it is better than placebo (more research is ongoing, with some promise). Another person noted that a family member’s tinnitus went away after 100 pounds of weight loss: In that case, I suspect that the overweight person may have had elevated intracranial pressure (sometimes called “pseudotumor cerebri”), which is a rare cause of tinnitus. Finally, some people noted that having background noise can “mask” the tinnitus. As always, I appreciate the interest and helpful comments. You can reach me by email or on my Facebook page, facebook.com/keithroachmd.
Email questions to ToYourGoodHealth@med. cornell.edu.